Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 121, NWS Memphis, TN

May 30, 2004Chickasaw County, Itawamba County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at May 30, 2004, 11:56 PM CDT for Chickasaw County, Itawamba County, Monroe County, Mississippi. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2004, 11:56 PM CDT (04:56 UTC)
Expired
May 31, 2004, 12:45 AM CDT
In force
49 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

Counties Chickasaw County, MS, Itawamba County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 37 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 30, 9:15 PM CDTTornado WatchSPC7 hr
May 30, 10:55 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2004-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1655 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2004-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1655 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1411 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.7
Supercell composite
9.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

044 
WUUS54 KMEG 310456
SVRMEM
MSC017-057-095-310545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 PM CDT SUN MAY 30 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI
  ITAWAMBA COUNTY IN NORTHEAST MISSISSIPPI
  MONROE COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 1245 AM CDT

* AT 1156 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS FROM 15 MILES NORTH OF TREMONT TO 15 MILES SOUTHWEST
  OF TREBLOC...MOVING EAST AT 55 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 1245 AM CDT INCLUDE...
  TREMONT...SMITHVILLE...
  AMORY...
  PRAIRIE...HATLEY...
  ABERDEEN...
  GATTMAN...

.DAMAGING WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. IF
YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS.

.A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...A
SEVERE THUNDERSTORM CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY.

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

LAT...LON 3449 8811 3407 8856 3366 8917 3375 8815
          3416 8753 3457 8708

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:55 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, May 30, 9:55 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
955 PM CDT SUN MAY 30 2004

.DISCUSSION...

A COLD FRONT NOW OVER CNTRL AR WILL MOVE THROUGH MOST OF THE CWA
VERY LATE TONIGHT. AN INTENSE SQUALL LINE NOW ALONG THE MS RVR WILL
MOVE THROUGH THE CWA OVERNIGHT. TORNADOES...LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINFALL ARE ALL LIKELY WITH THIS LINE. A FEW
ROTATING SUPERCELLS MAY STILL DEVELOP AHEAD OF THE LINE. THE
SITUATION IS COVERED WELL BY A TORNADO WATCH AND SPC DAY 1 OUTLOOK
INCLUDING MOST OF THE CWA UNDER A HIGH RISK.

EXPECT THE COLD FRONT TO CLEAR THE REST OF THE NRN MS COUNTIES
MONDAY. A SLGT CHC OF TSTMS STILL REMAINS OVER THE SRN HALF OF THE
CWA MONDAY...BUT THE SVR RISK IS LOW.

OTHER SHORTWAVES WILL BRING CHCS OF SHWRS/TSTMS LATER IN THE FCST
PERIOD BUT NOTHING LOOKS SEVERE AT THIS TIME.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&

SWC
Hazardous weather outlook, May 30, 9:45 PM CDT, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
945 PM CDT SUN MAY 30 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-311100-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
945 PM CDT SUN MAY 30 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

A MAJOR SEVERE WEATHER OUTBREAK IS ONGOING ACROSS THE MIDSOUTH
TONIGHT.

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT FOR MOST OF
EAST ARKANSAS...THE MISSOURI BOOTHEEL...WEST TENNESSEE AND NORTH
MISSISSIPPI. THE HIGH RISK AREA IS ALONG AND SOUTHEAST OF A
JONESBORO ARKANSAS TO KENNETT MISSOURI LINE AND INCLUDES
BLYTHEVILLE...DYERSBURG...MEMPHIS...JACKSON...CLARKSDALE...OXFORD
AND TUPELO.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TONIGHT FOR THE
REST OF EAST ARKANSAS. THE MODERATE RISK AREA IS NORTHWEST OF A
JONESBORO TO KENNETT LINE AND INCLUDES WALNUT RIDGE.

AN INTENSE LINE OF THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE
MIDSOUTH THROUGH THE REST OF THE EVENING INTO THE OVERNIGHT HOURS.
ADDITIONAL THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE MAIN
LINE OF STORMS THROUGH THE PERIOD. SEVERAL OF THESE STORMS WILL BE
SEVERE.

THE MAIN SEVERE WEATHER THREATS WILL BE TORNADOES...LARGE HAIL AND
DAMAGING WINDS. HEAVY RAIN IS ALSO POSSIBLE. THE MOST LIKELY TIME
PERIOD FOR SEVERE WEATHER IS FROM NOW THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...

THERE WILL BE OTHER CHANCES OF THUNDERSTORMS DURING THE WEEK. AT
THIS TIME...THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NEEDED FROM NOW THROUGH THE OVERNIGHT HOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

SWC

In the hours before

Local storm report, May 30, 8:41 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
841 PM CDT SUN MAY 30 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0702 PM     TSTM WND GST     POCAHONTAS              36.26N 90.97W
05/30/2004  60 MPH           RANDOLPH           AR   AMATEUR RADIO

            WINDS GUSTS REPORTED TO 60 MPH

0703 PM     TSTM WND DMG     POCAHONTAS              36.26N 90.97W
05/30/2004                   RANDOLPH           AR   CO-OP OBSERVER

            LARGE TREE LIMBS REPORTED DOWN

0720 PM     TSTM WND GST     1 W EGYPT               35.87N 90.95W
05/30/2004  60 MPH           CRAIGHEAD          AR   FIRE DEPT/RESCUE

            WINDS GUSTS TO 60 MPH

0737 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
05/30/2004                   CLAY               AR   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

0738 PM     TSTM WND GST     4 S PARAGOULD           36.00N 90.51W
05/30/2004  60 MPH           GREENE             AR   TRAINED SPOTTER

            GUSTS TO 60 MPH

0745 PM     TSTM WND DMG     PIGGOTT                 36.38N 90.20W
05/30/2004                   CLAY               AR   PUBLIC

            SHEDS DESTROYED...TRAILERS DAMAGED...LOTS OF TREES
            KNOCKED DOWN.

0745 PM     TSTM WND DMG     5 N WEINER              35.69N 90.90W
05/30/2004                   POINSETT           AR   LAW ENFORCEMENT

            POWER LINES AND SEVERAL TREES REPORTED DOWN NEAR THE

            POINSETT AND CRAIGHEAD COUNTY LINE ALONG STATE HIGHWAY 49

0800 PM     TSTM WND DMG     2 N CLARKTON            36.48N 89.97W
05/30/2004                   DUNKLIN            MO   AIRPLANE PILOT

            POWER LINES REPORTED DOWN BETWEEN CLARKTON AND MALDEM.

0800 PM     TSTM WND DMG     CLARKTON                36.45N 89.97W
05/30/2004                   DUNKLIN            MO   TRAINED SPOTTER

            POWER LINES REPORTED DOWN IN CLARKTON AND THE NEARBY TOWN
            OF MCGUIRE.

0810 PM     TSTM WND GST     SENATH                  36.13N 90.16W
05/30/2004  60 MPH           DUNKLIN            MO   EMERGENCY MNGR

0810 PM     TSTM WND DMG     SENATH                  36.13N 90.16W
05/30/2004                   DUNKLIN            MO   EMERGENCY MNGR

            TREES AND POWER LINES REPORTED DOWN

&&

CORDERO
Special weather statement, May 30, 11:05 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1105 PM CDT SUN MAY 30 2004

MSZ022-310415-
CALHOUN MS-
1105 PM CDT SUN MAY 30 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...CALHOUN COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 7 MILES NORTHWEST OF
BANNER TO 15 MILES NORTHWEST OF SABOUGLA AT 1105 PM CDT...MOVING EAST
AT 20 MPH.

PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, May 30, 11:45 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1145 PM CDT SUN MAY 30 2004

MSZ024-310515-
MONROE MS-
1145 PM CDT SUN MAY 30 2004

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...MONROE COUNTY.

A LINE OF SEVERE THUNDERSTORMS WAS LOCATED FROM 10 MILES WEST OF
NETTLETON TO 26 MILES WEST OF PRAIRIE AT 1145 PM CDT...MOVING EAST AT
60 MPH.

PEOPLE IN MONROE COUNTY...INCLUDING THE CITIES OF ABERDEEN...AMORY
AND NETTLETON...SHOULD MONITOR THIS STORM CLOSELY.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:46 PM CDTTornado WarningMEGDeSoto29 min
May 30, 9:15 PM CDTTornado WarningMEGDeSoto, Marshall30 min
May 30, 9:20 PM CDTSevere Thunderstorm WarningMEGCoahoma25 min
May 30, 9:47 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tate28 min
May 30, 10:02 PM CDTSevere Thunderstorm WarningMEGLafayette, Panola43 min
May 30, 10:09 PM CDTSevere Thunderstorm WarningMEGMarshall51 min
May 30, 10:13 PM CDTTornado WarningMEGPanola32 min
May 30, 10:29 PM CDTSevere Thunderstorm WarningMEGBenton31 min
May 30, 10:32 PM CDTSevere Thunderstorm WarningMEGTallahatchie, Yalobusha43 min
May 30, 10:39 PM CDTSevere Thunderstorm WarningMEGTippah, Union36 min
May 30, 10:45 PM CDTSevere Thunderstorm WarningMEGLafayette30 min
May 30, 10:56 PM CDTSevere Thunderstorm WarningMEGAlcorn34 min
May 30, 11:08 PM CDTSevere Thunderstorm WarningMEGPrentiss37 min
May 30, 11:15 PM CDTSevere Thunderstorm WarningMEGTishomingo45 min
May 30, 11:22 PM CDTSevere Thunderstorm WarningMEGLee, Pontotoc23 min
May 30, 11:23 PM CDTSevere Thunderstorm WarningMEGUnion22 min
May 30, 11:25 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw35 min
May 30, 11:37 PM CDTSevere Thunderstorm WarningMEGItawamba23 min
May 30, 11:43 PM CDTSevere Thunderstorm WarningMEGLee17 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.